Second QuarterWatch™ Report Shows Sharp Increase in Reports of Serious Adverse Drug Events
QuarterWatch™, an ISMP pilot program used to identify new drug risks and medication errors reported to the US Food and Drug Administration, has identified a record number of deaths and serious injuries associated with drug therapy in the first quarter of 2008.
- 20,745 new cases of serious injuries were reported, which is 38% higher than the average for the previous four quarters, and the highest for any quarter yet reported in a calendar quarter since 2006.
- 4,824 drug-related deaths were reported, a 2.6-fold increase from the previous quarter and the highest number of deaths yet reported since 2006. Fatal cases also accounted for a larger share of all serious cases: 23% of those in the first quarter of 2008 compared to a historical average of 16%.
- 1,464 (7.1%) of all cases of serious injuries were attributed to identifiable medication errors.
Some of the increases in quarterly totals could represent normal variation in the flow of reports rather than signaling a long-term trend in patient safety. However, the data are compelling and should serve as one source of information regarding drug safety in the US.
Specific Drugs: For a second straight quarter, varenicline (CHANTIX, CHAMPIX), an aid to help stop smoking, accounted for more reported serious injuries than any other prescription drug, with a total of 1,001 new cases including 50 deaths. Varenicline was the subject of a previous QuarterWatch™ special report and a separate FDA Public Health Alert about psychiatric side effects. The toll included numerous cases that involved vehicular or other accidents, or syncope with a high potential to cause accidents. Following our initial Quarter-Watch report in May, the federal government took prompt action to ban people working in the most sensitive occupations, such as airline pilots and military missile crews, from using varenicline.
Ranked second in reported serious injuries was heparin, the subject of a major product recall after a potentially lethal contaminant was identified and traced to suppliers in China. In the first quarter of 2008, FDA received 779 reports of serious injury in which heparin was the principal suspect drug, including 102 deaths. FDA recently reported receiving 238 reports of deaths over a longer period, but this is the first count of serious injuries. However, not all injuries were a result of product contamination.
We investigated a new surge in reported deaths associated with a generic drug combination product containing acetaminophen, butalbital, and caffeine (FIORICET). The drug, prescribed for tension headaches, was reported as suspect in 156 deaths during the first quarter. Almost all reports turned out to involve questionable coding of published statistical report summarizing cases reported to the country’s poison control centers in 2006 and, thus, did not signal a safety problem.
Most prescription drugs currently on the market produced only a small number of reports of serious injuries or death. One-quarter of the 773 identifiable drugs tracked in the most recent quarter had two or fewer reports, and the typical drug accounted for a median of six reports. Only 50 drugs accounted for 100 or more reported serious injuries. See Table 1 (appears in PDF version of the newsletter) for a list of the top 10 drugs associated with serious injuries. Furthermore, the 2.6-fold increase in deaths from the previous quarter was not dominated by any single drug.
A large majority of drugs were associated with few or no reported deaths. Among 773 drugs with serious events reported in the first quarter, 58% involved no fatalities or had a single death reported. The most striking change was that 10 different drugs this quarter could be linked to 100 or more deaths (see Table 2 in PDF version of the newsletter), while in the previous 2 years, only 1-3 drugs accounted for 100 or more deaths. The risks of many of these drugs (e.g., oxyCODONE, fentaNYL, ALPRAZolam, methadone) have been the subject of previous safety warnings from FDA and ISMP.
Also, note that acetaminophen (160 reported deaths) and ibuprofen (114 reported deaths) are two of the most widely used drugs in the nation with well-characterized safety profiles and tens of millions of consumers taking these products. Nevertheless, an overdose of acetaminophen can result in irreversible injury to the liver and death, and is often implicated in intentional overdose reports. Ibuprofen, like other non-steroidal anti-inflammatory drugs, carries warnings that sustained use can result in serious gastrointestinal side effects, and some may increase the risk of heart attack.
Reaction Types: While classification of types of drug reactions is an emerging science, widely reported reactions included disruptions of the heart rhythm (2,658 possible cases), suicide and self injury (1,932 cases), and drug dependence and withdrawal (1,814 possible cases). Drugs associated with large numbers of specific reactions included:
- suicide/self injury (number of cases)
- varenicline (226)
- oxyCODONE (89)
- acetaminophen/HYDROcodone (87)
- hemorrhage (number of cases)
- clopidogrel (170 cases)
- warfarin (161 cases)
- heparin (88 cases)
- angioedema (number of cases)
- heparin (103 cases)
- pregabalin (58 cases)
- varenicline (52 cases).
Limitations: The findings in QuarterWatch™ are derived from analyzing new adverse drug event reports submitted to the FDA Adverse Event Reporting System. FDA releases computer excerpts of these reports for research use after personal identifying information has been removed. However, the results of this monitoring program should be interpreted with caution because of the known limitations of these data, and the nature of the overall system through which the adverse effects are monitored in the US.
Because reporting is voluntary, only a small fraction of adverse drug events that occur are ever reported to FDA, or to drug manufacturers which then investigate and forward reports to the agency. Also, while the sum of adverse event reports normally provides an overall adverse event profile for a drug, the individual reports themselves do not prove that the drug caused the event described.
We have also identified problems with the reports themselves. Many reports submitted to the FDA are vague and difficult to analyze in depth. We found that 15% of all reports of serious injuries lacked two or more elements of basic information, such as age, gender, or a substantial narrative detail about the event. We also detected a significant technical error in how reports were being coded by FDA or drug manufacturers. We found instances in which the “initial” report was submitted more than once. We communicated our findings to FDA and revised QuarterWatch™study criteria to avoid these potential problems.
Conclusions: While medications offer great benefits to millions of consumers and are used safely most of the time, these data demonstrate an opportunity to better communicate and manage the risks associated with medication use.
For varenicline, additional action is needed to make all consumers aware of the risk of accidents associated with the drug’s adverse effects profile. We recommend that the FDA and the manufacturer add a prominent warning about accident risks to the patient Medication Guide and prescribing information. This warning should be similar to the drug’s new warnings about psychiatric side effects. While we commend the federal government for prompt action in banning varenicline in the most sensitive occupations such as airline pilots, air controllers, and military missile crews, a broader public warning is needed since accidents while operating vehicles or other machinery pose a serious risk to the typical consumer. Thus, prescribers should carefully weigh the risks associated with varenicline against the benefits, and perhaps consider alternative treatments when appropriate. Additional investigation and action may be needed regarding other adverse effects of varenicline.
The strong signal seen for heparin illustrates a significant drug safety problem that resulted in a prompt response via recalls and disseminated safety alerts by Baxter, FDA, and other manufacturers of affected heparin, once the issue was detected and understood. It also emphasizes the importance of the nation’s system for assuring drug product stability and purity. The scale of injury—hundreds of deaths or serious injuries in a short period—demonstrates the importance of strengthening oversight of drug manufacturing abroad.
The full QuarterWatch™ report with references can be found here.